Alert archive / North Carolina / Gale Warnings in 2017

Gale Warning 27, NWS Newport/Morehead City, NC

December 28, 2017

NWS Newport/Morehead City, NC issued this gale warning at Dec 28, 2017, 2:11 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2017, 2:11 AM EST (07:11 UTC)
Expired
Dec 28, 2017, 9:57 AM EST
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

388 
WHUS72 KMHX 280711
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
211 AM EST Thu Dec 28 2017

...GUSTY NORTH WINDS AND ROUGH SEAS WILL CONTINUE TODAY...

.Strong north winds will continue today as arctic high pressure 
builds in from the northwest. Seas of 6 to 9 fee this morning 
will slowly subside below 6 ft late tonight as winds diminish. 

AMZ152-154-156-158-281915-
/O.UPG.KMHX.SC.Y.0123.000000T0000Z-171229T0600Z/
/O.NEW.KMHX.GL.W.0027.171228T0711Z-171228T1500Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
211 AM EST Thu Dec 28 2017

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

The National Weather Service in Newport/Morehead City has issued
a Gale Warning, which is in effect until 10 AM EST this morning.
The Small Craft Advisory is no longer in effect.

* WINDS...North 25 to 35 kt.

* SEAS...6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

AMZ135-281915-
/O.CON.KMHX.SC.Y.0123.000000T0000Z-171229T0000Z/
Pamlico Sound-
211 AM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WINDS...North 15 to 25 kt with gusts up to 30 kt.

* SEAS...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas of 6 feet or greater are expected to produce
hazardous wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

AMZ150-281915-
/O.CON.KMHX.SC.Y.0123.000000T0000Z-171229T0300Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
211 AM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...North 15 to 25 kt with gusts up to 30 kt.

* SEAS...6 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas of 6 feet or greater are expected to produce
hazardous wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

AMZ130-131-281915-
/O.CON.KMHX.SC.Y.0123.000000T0000Z-171228T2300Z/
Albemarle Sound-Alligator River-
211 AM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WINDS...North 15 to 25 kt with gusts up to 30 kt.

* WAVES...2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas of 6 feet or greater are expected to produce
hazardous wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
1 follow-up statement
129 
WHUS72 KMHX 281457
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
957 AM EST Thu Dec 28 2017

...GUSTY NORTH WINDS AND ROUGH SEAS WILL CONTINUE TODAY...

.Strong north winds will continue today as arctic high pressure
builds in from the northwest. Seas of 6 to 9 feet this morning
will slowly subside below 6 ft late tonight as winds diminish.

AMZ152-154-290300-
/O.CAN.KMHX.GL.W.0027.000000T0000Z-171228T1500Z/
/O.EXB.KMHX.SC.Y.0123.000000T0000Z-171229T0600Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
957 AM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Newport/Morehead City has issued
a Small Craft Advisory, which is in effect until 1 AM EST Friday.
The Gale Warning has been cancelled.

* WINDS...North 15 to 25 kt with gusts up to 33 kt.

* SEAS...6 to 9 feet.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas of 6 feet or greater are expected to produce
hazardous wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

AMZ156-158-290300-
/O.CAN.KMHX.GL.W.0027.000000T0000Z-171228T1500Z/
/O.EXB.KMHX.SC.Y.0123.000000T0000Z-171229T0900Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
957 AM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Newport/Morehead City has issued
a Small Craft Advisory, which is in effect until 4 AM EST Friday.
The Gale Warning has been cancelled.

* WINDS...North 15 to 25 kt with gusts up to 33 kt.

* SEAS...6 to 8 feet.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas of 6 feet or greater are expected to produce
hazardous wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

AMZ135-290000-
/O.CON.KMHX.SC.Y.0123.000000T0000Z-171229T0000Z/
Pamlico Sound-
957 AM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WINDS...North 15 to 25 kt with gusts up to 30 kt.

* SEAS...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas of 6 feet or greater are expected to produce
hazardous wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

AMZ150-290300-
/O.CON.KMHX.SC.Y.0123.000000T0000Z-171229T0300Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
957 AM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...North 15 to 25 kt with gusts up to 30 kt.

* SEAS...6 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas of 6 feet or greater are expected to produce
hazardous wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

AMZ130-131-282300-
/O.CON.KMHX.SC.Y.0123.000000T0000Z-171228T2300Z/
Albemarle Sound-Alligator River-
957 AM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WINDS...North 15 to 25 kt with gusts up to 30 kt.

* WAVES...2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas of 6 feet or greater are expected to produce
hazardous wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale warning went out at Dec 28, 12:22 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 28, 12:22 AM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1222 AM EST Thu Dec 28 2017

.SYNOPSIS...
Arctic high pressure will build into the region tonight and
Thursday. Low pressure is forecast to develop south of the area
by late week and move northeast of the region over the weekend
as very cold air spreads across the area in its wake.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1220 AM Thu...Adjusted init temp/dewpts up however both
shld be dropping as arctic air pours in overnight.

Prev disc...Despite a veil of high clouds, temperatures have
dropped into the lower to mid 30s over much of the CWA and are
on track to drop into the 20s in most areas overnight. Winds
have really ramped up over the past couple of hours and are
quite gusty. These winds have helped dry any residual moisture
off area roadways and do not expect any or minimal black ice
issues overnight. Minimal changes made to the current forecast.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
As of 3 pm Wednesday... Very cold and dry airmass will build over
the region from the NW and N. Expect max temps in the low/mid
30s inland and upper 30s to around 40 along the beaches.

&&

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
As of 200 PM Wednesday...
Took a closer look at the Thursday night into Friday period to
make some adjustments based on trends. The 12Z models continue
to show a decreasing threat for wintry weather during this
period. The GFS/EURO/Canadian continue to keep most of the
precipitation just offshore with the NAM sticking to its guns
in bringing in moisture over eastern North Carolina. To match
with our surrounding offices and not be too aggressive just yet
we blended in a bit of the NAM. The result will be a slight
chance for a bit of freezing rain right near the coast,
southwest through Duplin County very early Friday morning. We
are not expecting much and if model trends continue with the NAM
trending drier, we may be able to totally take out the ice
mention with future updates. If we see any precipitation early
Friday, it will quickly move offshore during the day. The
previous AFD from earlier this morning is here:

Continued moderate to high confidence in temps well below
normal through the period as deep cyclonic flow aloft will
dominate eastern 2/3 of U.S. and allow Arctic air to persist
over area into early next week. GFS and CMC have trended drier
this period but NAM still wet. All models have trended drier
over weekend with northern stream dominating thus increased
confidence in little or no precip threat into at least Monday.

Fri night through Tuesday...Deep cyclonic flow expected to
dominate during period with southern stream moisture suppressed
to south, and reinforcing shots of cold air for Sat-Sun and
again Mon-Tue. Given continued model trends, increased
confidence of very cold and dry conditions during period with
some minor adjustments to temps during period. Lows mainly 25-35
for Friday night, then colder with upper teens inland to 25-30
coast rest of period. Highs in 40s for Saturday and then mainly
in 30s rest of period, with guidance generally indicating temps
barely above freezing for inland sections Sun-Tue.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
Short Term /through Tonight/...
As of 1220 AM Thu...VFR will dominate this period. Arctic air
will surge in next cpl hours with dewpts falling into the teens
most areas prior to daybreak. Some patchy lower clouds poss
next few hours then shld just have a few high clouds rest of the
period. NNE winds may gusts 15 to 20 espcly closer to cst thru
midday.

Long Term /Fri through Sunday/...
As of 345 AM Wednesday...Period of sub-VFR possible with wintry
wx potential Friday but forecast confidence low due to model
differences. Increased confidence of VFR for Friday night
through Sunday with cold arctic high pressure dominating from
NW-N.

&&

.MARINE...
Short Term /Through Thursday/...
As of 1220 AM Thu...No signif changes with gusty NNE winds cont
overnight with seas 7 to 9 ft. Monitoring outer central wtrs for
poss upgrade to Gale warning next few hrs.

Prev disc...Winds have really increased over the past couple of
hours with northerly winds of 15-25 knots with gusts into the
30s. Seas have responded and have increased from 3-5 feet
earlier tonight to 5-7 feet currently. Seas will build to as
high as 7-9 feet early Thursday. Both winds and seas will
gradually subside late afternoon through early evening on
Thursday. Only minor changes made to current forecast at this
time.

Long Term /Thursday through Sunday/...
As of 400 AM Wednesday...On-going SCA conditions with arctic
cold air surge will persist through Thursday and then gradually
diminish Thursday night. Winds generally 15 KT or less for
Friday into Saturday, then reinforcing shot of arctic air likely
to produce another period of 15-25 KT winds Saturday night into
Sunday.

Wave guidance in general agreement of elevated seas Thursday
subsiding below 6 feet Thursday evening, then mainly 3-4 feet
Friday into Saturday. Increasing winds will then build heights
to 4-6 feet Sat night into Sunday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for AMZ135.
     Small Craft Advisory until 6 PM EST this evening for AMZ130-
     131.
     Small Craft Advisory until 1 AM EST Friday for AMZ152-154-156-
     158.
     Small Craft Advisory until 10 PM EST this evening for AMZ150.

&&

SYNOPSIS...RF/BM
NEAR TERM...RF/CTC
SHORT TERM...BM
LONG TERM...JBM/EH
AVIATION...RF/JBM
MARINE...RF/CTC/JBM/BM
Hazardous weather outlook, Dec 27, 6:31 AM EST, 19 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
631 AM EST Wed Dec 27 2017

NCZ046-047-081-092>095-098-103-104-281145-
Tyrrell-Mainland Dare-Mainland Hyde-Jones-Craven-Pamlico-Carteret-
Onslow-Outer Banks Dare-Outer Banks Hyde-
631 AM EST Wed Dec 27 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More winter weather is possible again Thursday night into Friday but
confidence remains low on the exact outcome at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-045-079-080-090-091-281145-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-
631 AM EST Wed Dec 27 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Some sleet may mix with rain this morning however no impacts are
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More winter weather is possible again Thursday night into Friday but
confidence remains low on the exact outcome at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Gale Warnings in North Carolina, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.